U.S. doctors online nowAsk doctors free
A 34-year-old member asked:

For what reason can't you just use an epipen, (epinephrine) after having an allergic reaction/anaphylaxis, and then not go to the emergency room?

1 doctor answer3 doctors weighed in
Dr. Charles Breaux
Pediatric Surgery 39 years experience
It may help for ...: Only a little while. The Epinephrine in the Epipen counteracts the allergic reaction. But as your body metabolizes the epinephrine, its effects wear off. If the allergic reaction is severe enough, the symptoms may come on again. Severe allergic reactions may involve difficulty breathing and cardiovascular problems, not just swelling and rash, so a prompt subsequent trip to the er is prudent.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Dec 26, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.